Back in AF and PIP hasn't worked!

I came off Flecainide last Saturday as I was tired of it making me feel twenty years older.

Yesterday evening though I popped back into AF whilst sitting and watching the football, I wasn't overly excited or anything like that though.

Anyway I took 100mg of Flecainide to get back to NSR, like I have done succesfully on a couple of occasions before, and then went to bed. But this morning I'm still in AF so it hasn't worked!!!

I'm not sure what to do now as I really don't want a trip to hospital. I'm not sure how long I need to leave it before trying the Flecainide again or even if I can try a bigger dose. Or should I just leave it and try to sit it out?

This is one of my biggest problems with AFib, the fact that I never know what to do during an episode!

9 Replies

oldestnewest
  • Well you know what not to do now anyway.! WE shouldn't give advice about drug dosage as we are not medically trained but I can tell you that when I used Flecainide as PIP I was told to take 300mg when the event started and no more for 24hours. Why not ask a local pharmacist if you can;t speak to a doctor?

  • I would say your AF is not stable enough. Best course, I'm afraid, is probably advice from a cardiologist either through an overnight stay in hospital or an urgent private appointment. It may be a prudent precaution to request Rivaroxaban or similar as well - the instant anti-coags - as a PIP for when you get home.

    There is no need to be too concerned but you need more information and possibly to be more persistent with the Flecainide on a regular basis. I felt all round bad when I was at your stage and now 19 months later on 100mg x2/day and reducing my exercise I feel fine and looking to reduce the Flecainide.

    Good luck, hospital is a good place to be at times, you may be lucky like me, they hooked me up to a Flecainide drip that didn't work but the doctor telling me they were going to shock me (the standard Cardioversion procedure) put me straight back to NSR.

  • I'm on Rivaroxaban already and I've numerous trips to hospital. I've already had the Flecainide Cardioversion in hospital and was put on 50mg flec twice daily but the side effects made me feel really crap.

  • Ah....maybe talk through with your cardiologist other drug options. I liked Flecainide because I was assured it is a comparatively 'old' drug tried and tested and mostly OK for those under 70 with Lone PAF...and it has worked. But there are other options.

    Hope you are feeling a bit better.

  • Like Bob, I have to take an increased dose of flecanide in one hit for it to work. I take 200mg and it usually works within 2 hours. I had an ablation in January and only 4 episodes of AF since, all stopped with Flecanide. Please check with your doctor before trying this :)

  • I took my usual meds yesterday morning, plus another 50mg of Flecainide and within a couple of hours I was back in NSR. I know Flecainide stays in your blood for 14 hours, so I'm thinking maybe 150mg is the right dose - I will talk to my GP about it during the week.

    Meanwhile I'm going to do what my cardiologist suggested and stay on the flec but reduce the bisoprolol and see how I feel.

  • I would discuss what dose you need with your EP rather than your GP. It could be said that the dose you need is the dose that works. My most recent advice from my EP - and I don't take flecainide on a daily basis - was to take 50mgs after an hour of AF and if there was no joy an hour later to take another 50mgs. There was no indication of what to do next!

    I'm not suggesting what you should do, but bear in mind the fact that a lot of people take 100mgs x 2 per day and a few are on 150mgs x 2 per day routinely.

  • I'm under a cardiologist not an EP. Plus I have only seen my cardiologist 3 times in the past year and on the one occasion I actually called for advice he told me off!

    This is at Gelnfield Hospital too, which is supposed to be one of the best cardio care hospitals in the UK...!!!

  • It's always useful to have a number you can call, but not so good if it doesn't go too well! Perhaps it's back to your GP and see if you can get referred to either an EP direct or a different cardiologist.

You may also like...